Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 280, NWS Jackson, MS

July 15, 2004Jasper County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 15, 2004, 6:08 PM CDT for Jasper County, Jones County, Mississippi. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2004, 6:08 PM CDT (23:08 UTC)
Expired
Jul 15, 2004, 6:50 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Jasper County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 102 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:25 PM CDTHAIL 1Sandersville, MS
Jul 15, 6:35 PM CDTTSTM WND DMGSandersville, MSNUMEROUS TREES DOWN IN THE SANDERSVILLE VICINITY REPORTED BY JONES COUNTY CIVIL DEFENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 152308
SVRJAN
MSC061-067-152350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
608 PM CDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 650 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF I-59 EXIT 113...OR ABOUT
  13 MILES NORTH OF LAUREL...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SANDERSVILLE...I-59 EXIT 104 AT 625 PM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

LAT...LON 3199 8903 3190 8921 3155 8897 3174 8894

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:55 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 15, 12:55 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1255 PM CDT THU JUL 15 2004

&&

.SHORT TERM...SEVERE THUNDERSTORM WATCH CURRENTLY IN EFFECT...BUT
EXPECT FOCUS TO SHIFT SOUTH TONIGHT. NEXT CONCERN WILL BE FRIDAY
AFTERNOON THROUGH SATURDAY AS THE FRONTAL BOUNDARY PUSHES SOUTHWARD
OVER THE AREA. EXPECT CONVECTION TO DEVELOP FRIDAY AFTERNOON ALONG
AND SOUTH OF THE FRONTAL BOUNDARY AS THE ATMOSPHERE WILL BE
EXTREMELY UNSTABLE WITH CAPES NEAR 5000 J/KG. GFS INDICATES A
THETA-E RIDGE EXTENDING ACROSS NORTH CENTRAL MISSISSIPPI...THIS
ALONG WITH A 500MB LOW CENTERED OVER TN AND A 500MB VORT MAX MOVING
THROUGH THE SAME AREA...EXPECT THE FOCUS OF ANY SEVERE ACTIVITY TO
BE OVER THE NORTHERN COUNTIES...HOWEVER WILL NEED TO WATCH HOW THE
MESOSCALE ENVIRONMENT EVOLVES. ANOTHER IMPULSE OF ENERGY WILL MOVE
THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY MORNING ALONG THE
BOUNDARY. EXPECT THE FOCUS OF THUNDERSTORM ACTIVITY TO SHIFT A
LITTLE FURTHER SOUTH WITH THE BOUNDARY AS IT EXTENDS ACROSS CENTRAL
MS. WITH AMPLE CAPE AND SHEAR AVAILABLE SEVERE THUNDERSTORMS WILL
AGAIN BE POSSIBLE. SEE HWO FOR DETAILS.

&&

.LONG TERM...COLD FRONT MOVING THROUGH THE AREA ON SATURDAY WILL
GIVE WAY TO DRYING CONDITIONS AND NORTHERLY FLOW ON MONDAY. THERE
WILL BE SOME RESIDUAL SHOWERS SUNDAY MORNING OVER THE SOUTHERN
COUNTIES AS THE BOUNDARY HANGS UP IN THE SOUTH. EXPECT CLEARING
SKIES ON MONDAY INTO TUESDAY WITH LOW U/L RH VALUES. U/L RIDGE
BEGINS TO BUILD IN ON TUESDAY...WITH A RETURN TO MORE SEASONAL
SOUTHERLY FLOW WITH DIURNAL THUNDERSTORMS ON WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  92  71  91 /  40  40  30  40
MERIDIAN      72  91  70  90 /  40  40  50  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY MUCH OF WEST AND SOUTH TIL 00Z THURSDAY.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Jul 15, 4:25 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT THU JUL 15 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
162125-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
425 PM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THE REMAINDER OF
THIS  AFTERNOON AND EVENING OVER PORTIONS OF EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL AND SOUTH
MISSISSIPPI...MAINLY SOUTH OF INTERSTATE 82.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE WHOLE
OUTLOOK AREA FRIDAY AFTERNOON.

A COLD FRONT HAS STALLED ACROSS NORTHEAST MISSISSIPPI THIS
AFTERNOON. THE AIR SOUTH OF THE FRONT HAS BECOME VERY UNSTABLE
ANY STORMS THAT DEVELOP THIS EVENING COULD QUICKLY BECOME
STRONG...AND POSSIBLY SEVERE WITH LARGE HAIL AND WIND GUSTS OF 60
TO 70 MPH. THE ACTIVITY WILL GRADUALLY WEAKEN AFTER SUNSET.

THE COLD FRONT WILL LIFT BACK TO THE NORTH FRIDAY AS A DEVELOPING
SYSTEM APPROACHES FROM THE WEST. THE AIRMASS OVER OUR REGION WILL
AGAIN BECOME VERY UNSTABLE. THE  STORMS THAT DEVELOP DURING THE
AFTERNOON AND EVENING COULD QUICKLY BECOME STRONG...AND POSSIBLY
SEVERE WITH LARGE HAIL AND WIND GUSTS OF 60 TO 70 MPH.

...SEASONAL THREATS...
HEAT INDEX VALUES WILL CONTINUE BETWEEN 105 AND 110  OVER MUCH OF
THE OUTLOOK AREA UNTIL 7 PM THIS EVENING ...ESPECIALLY TO THE
SOUTHWEST OF A CLEVELAND...TO LEXINGTON...TO DEKALB LINE. PLEASE
REFER TO THE HEAT ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY NIGHT...
A MORE FAVORABLE SET UP FOR SEVERE THUNDERSTORMS WILL EXIST
FRIDAY NIGHT  INTO SATURDAY. AN UNSEASONABLY STRONG UPPER LEVEL
TROUGH WILL COMBINE WITH VERY MOIST AND UNSTABLE AIR OVER THE
REGION TO SUPPORT THE PASSAGE OF ONE OR TWO CONVECTIVE COMPLEXES
DURING THIS PERIOD. DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH SOME STORMS...AND AN ISOLATED TORNADO CANNOT BE
RULED OUT. TORRENTIAL RAINFALL AND FREQUENT LIGHTNING STRIKES CAN
BE EXPECTED WITH THE STRONGER STORMS.  A LITTLE COOLER AND DRIER
AIR WILL FILTER INTO THE REGION AND LOWER THE THREAT FOR ANY
SEVERE WEATHER SUNDAY.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS REQUESTED THIS EVENING...AND MAY BE NEEDED AGAIN
FRIDAY NIGHT AND  SATURDAY. NO ADDITIONAL HAZARDOUS WEATHER IS
EXPECTED SUNDAY THROUGH THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 15, 5:13 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
513 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     MERIDIAN                32.38N 88.71W
07/15/2004                   LAUDERDALE         MS   BROADCAST MEDIA

            TREES AND POWER LINES DOWN IN MERIDIAN. DEPUTY TRAPPED IN
            CAR BY FALLING DEBRIS ON 8TH STREET ON TANGLE WOOD DRIVE.
            REPORTED BY NEWS MEDIA.

&&

GILMORE
Special weather statement, Jul 15, 6:00 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0600 PM CDT THU JUL 15 2004

ARZ074-075-MSZ034>037-040>045-050>052-152359-
ASHLEY AR-CHICOT AR-ATTALA MS-HOLMES MS-HUMPHREYS MS-ISSAQUENA MS-
LAUDERDALE MS-LEAKE MS-MADISON MS-NESHOBA MS-NEWTON MS-SCOTT MS-
SHARKEY MS-WASHINGTON MS-YAZOO MS-

SEVERE THUNDERSTORM WATCH NUMBER 639 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
ASHLEY...       CHICOT...

IN MISSISSIPPI...
ATTALA...       HOLMES...       HUMPHREYS...    ISSAQUENA...
LAUDERDALE...   LEAKE...        MADISON...      NESHOBA...
NEWTON...       SCOTT...        SHARKEY...      WASHINGTON...
YAZOO...

LAZ007>009-015-016-023-025-MSZ047>049-053>059-061>066-072>074-152359-

EAST CARROLL LA-FRANKLIN LA-MADISON LA-MOREHOUSE LA-RICHLAND LA-
TENSAS LA-WEST CARROLL LA-CLAIBORNE MS-CLARKE MS-COPIAH MS-
COVINGTON MS-FORREST MS-FRANKLIN MS-HINDS MS-JASPER MS-JEFFERSON MS-
JEFFERSON DAVIS MS-JONES MS-LAMAR MS-LAWRENCE MS-LINCOLN MS-MARION
MS-RANKIN MS-SIMPSON MS-SMITH MS-WARREN MS-

SEVERE THUNDERSTORM WATCH NUMBER 639 REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN LOUISIANA...
EAST CARROLL... FRANKLIN...     MADISON...      MOREHOUSE...
RICHLAND...     TENSAS...       WEST CARROLL...

IN MISSISSIPPI...
CLAIBORNE...    CLARKE...       COPIAH...       COVINGTON...
FORREST...      FRANKLIN...     HINDS...        JASPER...
JEFFERSON...    JEFFERSON DAVIS...JONES...        LAMAR...
LAWRENCE...     LINCOLN...      MARION...       RANKIN...
SIMPSON...      SMITH...        WARREN...

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:10 PM CDTSevere Thunderstorm WarningJANYazoo60 min
Jul 15, 3:40 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton40 min
Jul 15, 4:00 PM CDTSevere Thunderstorm WarningJANMadison60 min
Jul 15, 4:25 PM CDTSevere Thunderstorm WarningJANYazoo45 min
Jul 15, 4:43 PM CDTSevere Thunderstorm WarningJANLauderdale37 min
Jul 15, 5:01 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton44 min
Jul 15, 5:12 PM CDTSevere Thunderstorm WarningJANClarke, Jasper38 min
Jul 15, 5:58 PM CDTSevere Thunderstorm WarningJANRankin, Simpson42 min
Jul 15, 6:52 PM CDTSevere Thunderstorm WarningJANJones43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.